Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Paraplegic with a colostomy and supra pubic catheter. Frequent UTIs due to Foley catheter. Have bleeding. Why?

I am a paraplegic with a colostomy and a supra public catheter. I had a complete hysterectomy 11 years ago and the last couple months I have started bleeding like I am on my period. I have uti's all the time because of the Foley catheter. But I can't understand why I am bleeding like I am on my period. I am looking for answers.
Asked On : Wed, 17 Apr 2013
Answers:  1 Views:  58
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
General & Family Physician 's  Response
Hello and welcome to HCM.

Thank you for your query.

I have read your query, let me try to help you on each aspect of your query.

First of all, mild bleeding is considered normal in individuals using catheters, as these catheters can damage the inner mucosa while being inserted and also during normal placement, due to friction. In women, the presence of a catheter can irritate surrounding structures and even rarely mimic a stimulus which causes a bleed similar to a period.

Next, as it appears that you require a catheter for the long-term, it would be best for you to use hydrogen or silicone coated latex and 100 % silicone catheters. Although these are more expensive than the usual ones, these can be used for longer duration's (1-3 months) and result in less frequent urinary tract infections.

Please make note of the number of days you bleed, and if the bleeding persists for a duration longer than that of your usual periods, then please bring this to your treating doctor's notice.

Frequent change and re-catheterization often leads to such bleeds, in order to avoid this, use catheter's which are designed for long-term use.

I hope I have succeeded in providing the information you were looking for. Please feel free to write back to me for any further clarifications. I would gladly help you.

Best wishes.
Answered: Wed, 17 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor